Medication tidbits an ER nurse should always know - page 4

by RNstdntSVSU | 37,825 Views | 68 Comments

Hi all...I am currently doing an externship in the ER and even though I can't administer medications, I've picked up on a lot of important facts you have to remember about certain medications from watching my preceptor. Things... Read More


  1. 0
    I have read "give slow"

    What does that mean?

    Over 30 secs, 2 minutes?
  2. 0
    Be weary of giving clonidine to lethargic pts. It will causes sleepiness. Clonidine is sometimes used as a sleeping pill for sleep disorder, ADHD, or insomnia. Had a pt that was prescribed catapress TID and no one could figre out why he was basically obtunded. A CAT scan, MRI, and Neuro consult later, the clonidine was stopped and he became awake enough for neuro to sign off.
  3. 0
    If a pt has a G6PD deficiency, make sure the doc is fully aware before prescribing any meds as that pt cannot metabolize therefore receive many common meds such as sulfa drugs, quinolones, NSAIDS. There are several others as well.
  4. 1
    I've learnt that Dilaudid is an insidious drug. Dilaudid can accumulate in the system and the effects can linger on, well after the pain has gone away. I had a little old lady who got Dilaudid and afterwards could no longer maintain her O2 sats on room air. Granted she had a very high fever, possible pneumonia as well, but I think the Dilaudid made her hypoxic. She remained hypoxic for 3 hours after the Dilaudid.

    I also know of a case of a patient who was admitted for pancreatitis. He was getting Dilaudid at a regular interval and was tolerating it well. Until all of a sudden, he went into respiratory, and later cardiac arrest. The Dilaudid accumulated in the system and then it caught up with the patient.
    msbprn likes this.
  5. 0
    If IV Rocepine is pushed too fast (should be super slow ,10 minutes) the patient WILL vomit! Thankfully I learned this after another nurse gave it too fast !

    Michele RN
  6. 0
    Quote from momo72
    If IV Rocepine is pushed too fast (should be super slow ,10 minutes) the patient WILL vomit! Thankfully I learned this after another nurse gave it too fast !

    Michele RN
    The spelling of meds corrrectly is a pet peeve......I'm sorry Rocepherine/Ceftriaxone.
  7. 0
    Quote from momo72
    If IV Rocepine is pushed too fast (should be super slow ,10 minutes) the patient WILL vomit! Thankfully I learned this after another nurse gave it too fast !Michele RN
    I always put IV Rocephin on a pump, and give it over 30 minutes. Pharmacy says to give it over 15 minutes, but 30 minutes is safer. Also, I no longer hang piggybacks (antibiotics and non-antibiotics) without a pump. I once gave a piggyback with Thorazine too fast (part of a migraine cocktail) and I snowed the patient. Not doing that again.
  8. 4
    Quote from Esme12

    The spelling of meds corrrectly is a pet peeve......I'm sorry Rocepherine/Ceftriaxone.
    Isn't the brand name Rocephin? Meds are really tough to get right! I used to mumble the names in the pharmacy, but the pharmacist used to make me pronounce them correctly before he'd respond! Haha
    turnforthenurseRN, GM2RN, psu_213, and 1 other like this.
  9. 2
    You really shouldn't give rocephin ivp anyway. You should give it ivpb diluted in 50 mL NS. And give it over 15-30 mins.
    canoehead and GM2RN like this.
  10. 2
    Quote from LAMtheRN
    I'm adding to some previous comments----any IV steroid CAN cause that burning sensation in the groin....old school nurses call it the Burning Bush.....LOL. Push slowly with a 10 cc flush to minimize this. I give most IMs in the ventrogluteal site as opposed to arm or buttocks. ALWAYS change the needle after drawing up IM med. This minimizes the pain. I know this from personal experience as Toradol is the only thing I take for migraine. I've actually had it administered during an ER shift and been able to get up and work 10 min later, no headache and no pain at site. For tetanus I use a small usually 5/8 needle, ask the patient which is their dominant arm, and use the other, and tell them it will be sore 2-3 days and this is normal. Don't forget to provide a strainer and explain its use to a kidney stone pt, and tell them the pain meds will NOT completely dissipate pain until it passes.
    That's funny about the tetanus shot, I usually give it in the dominant arm because the more you move it right away the less painful and swelling it seems to have, in my experience. I also let the pt know why I'm doing it that way so they can move it a bit more to help the medicine absorb throughout the muscle.
    Lynn Jenkins and Daisy Doodle like this.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top